Texas, 2010

High Wind and Strong Wind in Texas, April 23, 2010

April 23, 2010 · NWS LUB · 7 events in 7 counties and zones

In the wake of a passing storm system that contributed to the severe weather and tornado outbreak on the 22nd, a tight pressure gradient over the South Plains of west Texas resulted in widespread sustained westerly winds between 25 mph and 35 mph during the afternoon hours of the 23rd. By midday, isolated virga showers developed and locally enhanced wind gusts.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

In the wake of a passing storm system that contributed to the severe weather and tornado outbreak on the 22nd, a tight pressure gradient over the South Plains of west Texas resulted in widespread sustained westerly winds between 25 mph and 35 mph during the afternoon hours of the 23rd. By midday, isolated virga showers developed and locally enhanced wind gusts. A few severe wind gusts were observed by the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet near the virga showers throughout the afternoon. A 55-year old cottonwood tree was blown down onto a house in Matador. The roof of the house sustained minimal damage and the occupant of the home was uninjured. A nearby Texas Tech University West Texas Mesonet site recorded a peak gust of 55 mph. Winds additionally blew tree limbs down into power lines in Plainview (Hale County), and resulted in a power outage that affected 650 households for nearly two hours.

A list of measured severe wind gusts follows: 60 mph at Plains (Yoakum County), 60 mph at Silverton (Briscoe County), 59 mph at Childress (Childress County), 58 mph at Abernathy (Hale County), 58 mph at Slaton (Lubbock County), and 58 mph at Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 5:40 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 23, 5:40 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
640 AM CDT FRI APR 23 2010

.AVIATION...
WESTERLY WINDS EXPECTED TO INCREASE DURING THE AFTERNOON WITH THE
POSSIBILITY OF BLOWING DUST AT KLBB. THOUGH NOT WARRANTED AT THIS
TIME AN AWW MAY BE NEEDED IF WINDS TREND HIGHER THAN THOUGHT. OTHERWISE...VFR
CONDITIONS WILL PREVAIL.

MEADOWS

&&

.PREV DISCUSSION... /ISSUED 413 AM CDT FRI APR 23 2010/

SHORT TERM...
UA LOW IS PROGGED TO MOVE ACROSS EASTERN CO INTO CENTRAL KS DURING
THE PERIOD. THE TROUGH AXIS LOOKS TO REMAIN WEST OF THE AREA THRU
AOA 06Z...RESULTING IN SOUTHWESTERLY FLOW. THEN BECOMING
NORTHWESTERLY BY THE END OF THE PERIOD. A WESTERLY LOW LEVEL JET OF
35 TO 45 KTS WILL BE IN PLACE DURING DAYTIME HEATING. POINT SOUNDING
PROFILES SHOW A NEARLY DRY ADIABATIC ENVIRONMENT BELOW 600
MB...WHICH SUPPORT MIXING DOWN OF THE JET. THEREFORE...HAVE ISSUED A
WIND ADVISORY FOR THE AREA ON THE CAPROCK. FOR THE LOW ELEVATIONS
OFF THE CAPROCK THOUGH WINDS MAY HAVE A HARD TIME REACHING THE
SURFACE. ALSO...AS THE WINDS INCREASE DURING THE DAY LOOSE TOP
SOIL...FROM RECENT PLOWING AND RAINFALL...WILL EASILY BE PICKED
UP. THEREFORE...HAVE KEPT THE PATCHY BLOWING DUST ON THE CAPROCK.
OTHERWISE...LITTLE CHANGE FROM PREVIOUS PACKAGE.

LONG TERM...
THE CURRENTLY EJECTING WESTERN U.S. UA LOW/TROUGH WILL PROPAGATE
EASTWARD FROM THE CENTRAL PLAINS TOWARD THE MIDWEST SATURDAY. THUS
WEST TEXAS WILL BE BENEATH NORTHWESTERLY FLOW ALOFT WITH AN INFLUX
OF RELATIVELY MILD/DRY PAC AIR SPILLING OVER THE SOUTHERN PLAINS.
NONETHELESS...THE WRF-NAM DEPICTS LIGHT QFP ASSOCIATED WITH A VERY
WEAK WAVE PROPAGATING THROUGH THE AMBIENT FLOW...SUGGESTING THAT
CONVECTION MAY SPREAD SOUTHEASTWARD FROM THE MOUNTAINS TOWARD THE
SOUTH PLAINS SATURDAY NIGHT. AGREE WITH THE PREVIOUS FORECAST THAT
PROSPECTS FOR MEANINGFUL PRECIPITATION IN SUCH ENVIRONMENT IS LOW...
AND HAVE MAINTAINED SUB-MENTIONABLE POPS.

A SERIES OF LOW AMPLITUDE SHORTWAVES WILL THEN FOLLOW SUNDAY/MONDAY.
THIS AS THE LARGER SCALE UA LOW MEANDERS OVER THE GREAT LAKES. ONE
OF THESE WAVES WILL BE ACCOMPANIED BY A NOTABLE COLD FRONT DEMARKING
A CANADIAN SOURCE REGION AIRMASS MONDAY. THIS SHOULD BRING SOME LOW
CLOUDS AND SLIGHTLY COOLER TEMPERATURES. MORE IMPORTANTLY...SURFACE
RIDGING WILL PENETRATE TOWARD THE GULF...LIMITING RETURN SOUTHERLY
WINDS/MOISTURE INTO MID WEEK IN ADVANCE OF SPLIT UA FLOW. HOWEVER
MODEST RECOVERY IS EXPECTED TO EVENTUALLY KICK IN AS HEIGHTS FALL
AND THE PATTERN SHIFTS BACK TOWARD A BROAD WESTERN TROUGH/
SOUTHWESTERLY FLOW ALOFT. A DEEPENING LEE TROUGH AND SAID ONSET OF
MOIST RETURN/INSTABILITY FIRST APPEAR TO TAKE SHAPE LATE
WEDNESDAY...BUT CONSIDERABLE UNCERTAINTY AS TO WHETHER OR NOT IT
WILL BE SUFFICIENT TO SUPPORT EVEN ISOLATED CONVECTION. RAIN/STORM
CHANCES MAY CREEP BACK UPWARD BY THE END OF THE PERIOD THURSDAY/
FRIDAY...BUT ATTM THERE IS NOT SUFFICIENT EVIDENCE FOR PRECIPITATION
TO WARRANT MENTIONABLE POP GRIDS. HOWEVER...THE NEXT ITERATION OF
THE WESTERN U.S. UA TROUGH IS CURRENTLY ADVERTISED TO BECOME WELL-
ESTABLISHED BY NEXT WEEKEND WITH SIGNALS FOR AN ACTIVE SLOSHING
DRYLINE OVER WEST TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  39  68  39  72 /  10  10  10  10  10
TULIA         67  41  70  41  72 /   0  10  10  10  10
PLAINVIEW     68  42  72  41  75 /   0  10  10  10  10
LEVELLAND     69  43  72  43  76 /   0  10  10  10  10
LUBBOCK       70  45  73  44  75 /   0  10  10  10  10
DENVER CITY   69  44  75  43  77 /  10  10  10  10   0
BROWNFIELD    69  43  74  44  76 /   0  10  10  10  10
CHILDRESS     73  47  74  48  75 /  10  10  10  10  10
SPUR          72  45  75  45  75 /   0  10  10  10  10
ASPERMONT     75  49  78  47  76 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

&&

99/99/40
Hazardous weather outlook, Apr 23, 10:31 AM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT FRI APR 23 2010

TXZ021>044-241645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT FRI APR 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON PRECIPITATION

SOUTHWESTERLY WINDS WILL BE SUSTAINED AT SPEEDS IN EXCESS OF 30
MPH ACROSS THE CAPROCK THIS AFTERNOON. AREAS OF BLOWING DUST WILL
LIMIT VISIBILITIES. A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Apr 23, 10:28 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 AM CDT FRI APR 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     2  NW PADUCAH           34.04N 100.33W
04/22/2010                   COTTLE             TX   EMERGENCY MNGR

            CATTLE SHED ROOF BLOWN OFF...TELEPHONE POLES DAMAGED
            AND BLOWN OVER

&&

EVENT NUMBER LUB1000078

TMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Yoakum

When
April 23, 11:20 AM CST
Where
Yoakum forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Hall

When
April 23, 1:15 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 23, 1:40 PM CST
Where
Hale forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Strong Wind, Motley

When
April 23, 2:00 PM CST to 3:00 PM CST
Where
Motley forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Childress

When
April 23, 2:29 PM CST
Where
Childress forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 23, 2:45 PM CST
Where
Briscoe forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 23, 3:00 PM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218470, 218471, 218472, 221930, 218473, 218475, 218474.